Tics with Stimulant Medication - CHADD's ADHD Pare...

CHADD's ADHD Parents Together

16,893 members5,031 posts

Tics with Stimulant Medication

BVBV profile image

Hi Everyone,

I’m looking for any advice here… my 8 year old is has new repetitive “tics” that have appeared over the past 2 months. He’s currently on Focalin immediate release and has been for about 1 year. When he was in kindergarten (and before he was medicated) he had a throat clearing tick which lasted about 2 months then went away. When he started stimulant medications, he had an eye blinking tic that lasted about 6-8 months and went away. Needless to say, the staff at his school scheduled a special meeting with me because they are concerned he has Tourette’s. We don’t see the tics as much at home because he is not medicated on the weekends. I do not want him in multiple medications, and as I understand with non-stimulants, they build up in your body and hence he would be medicated 24x7 if we went that route. I sent him to school on Monday non-medicated and although he interrupted music class, his teacher noted he had a way better afternoon than normal, and he was able to eat lunch since his appetite wasn’t suppressed from Focalin. I tried to explain to the staff that stimulants can exacerbate underlying tics, that normally wouldn’t be cause for concern/additional treatment.

14 Replies

My 9 year old son is also on Focalin and has been experiencing tics. For him it is sniffing/sniffling. I actually notice it more when he is coming down from the medication. Some times he goes a while without me seeing him do it and then it is back all the sudden in full force every 10 seconds.

BVBV profile image
BVBV in reply to Justmomprobs

Did your son have any tics prior to medication?

Justmomprobs profile image
Justmomprobs in reply to BVBV

Not that we had noticed. And he did not have tics when he was on other types of ADHD medication either.

We also experienced this with my son with Focalin. We found stress brings on the tics more. Talk to your doctor (Recommend working with a psychiatrist if your not already) to discuss. We found switching to Focalin XR and combining with a short acting pill later in the day helped. With the XR it provides a more steady flow of medicine throughout the day. The only downside of the XR is he may not want to eat lunch. My son snacked during lunch but I made sure he had a big breakfast and dinner. There are also meds to help with tics if Focalin is working for him. Finding the right combo of meds is a journey so continue to work with your dr and advocate for your son. Make sure your son has an accommodation plan at school (504 or IEP) because he’s entitled unless he’s in a private school. We were at a Catholic school up until 8th grade and while they worked with us they would not honor a 504 plan. We switched to public for high school and it made a big difference. Good luck!

BVBV profile image
BVBV in reply to Ldydy24

Thank you for your reply! My son tried the XR formula of Focalin and other stimulants but he goes about 10 hours with no appetite and is very high energy so the downside was too great for us and he has to be on an immediate release where he still doesn’t eat for about 6 hours (so no lunch still). Focalin is working OK, although he still has issues at school and he does have an IEP. I just hesitate to rush and get him diagnosed with Tourette’s when he really doesn’t fit the criteria yet. We may have to take a week break from meds and see what happens.

Ldydy24 profile image
Ldydy24 in reply to BVBV

Sorry to hear. My son is the complete opposite. Chews through the XR in 4-5 hrs! He has a very high metabolism with meds. Focalin is the only thing that helped him concentrate and control his impulses. We tried 7 different meds when he was younger and this is the best one for him. He started on it when he was 7 and just started 17. There are so many options out there so don’t be afraid to try something else if it’s not working. Oh and if your son didn’t have tics before, more than likely it’s the meds. Good luck.

My son has been on Adderall XR for two years and has developed tics over the last year. It started with blinking, sniffing, and now clearing his throat. I can't remember what else but I know there was one other. Being on Adderall is a night and day difference so I hate to stop it but I worry about the long-term effects. Has anyone spoken to their psychiatrist about this?

BVBV profile image
BVBV in reply to Tiredmommaof3

I asked his pediatrician but we are not yet seeing a psychiatrist, mostly because I do not want to introduce multiple medications or go the non-stimulant route yet, but I’ve gotten a referral to get their opinion as well. His pediatrician said that the stimulants can make tics worse in some kids and the pros/cons need to be weighed. I also am worried about long term affects.

Not sure how helpful this would be but my daughter has Tourettes. She started with a squeaking tic and our pediatrician recommended watchful waiting. Most tics will go away on their own. Only after a year with both a vocal and motor tic would a child be diagnosed with Tourettes. If it isn't bothering the child a neurologist will rarely prescribe medication. I say this because sometimes schools overreact to tics and want something done because it's distracting to students and teacher. Her 3rd grade teacher was very upset by the tic while her 4th grade teacher doesn't find it distracting at all. Our approach was to explain to her class that she has a tic disorder and it's something she cannot help doing. Her classmates were very accepting of this explanation. The tourettes Association has a lot of helpful information on Tourettes and tic disorders and how to work with schools.

BVBV profile image
BVBV in reply to Lanego

Thank you for this! The team we met with at his school was very concerned and didn’t seem to grasp the correlation between medication and tics for my son, and we have already tried the other stimulants with horrible side effects. They just did a thorough evaluation on him for his IEP 3 months ago, and tics were not mentioned because he didn’t have any then! They sent me to the Tourette’s website and said I needed to get him evaluated but he definitely doesn’t meet the criteria and I may give him a meds break to prove the correlation and see what next steps should be.

Lanego profile image
Lanego in reply to BVBV

We finally saw a pediatric neurologist about 9 months into her tic disorder and we're still doing watchful waiting. She likely also has inattentive ADD and so at some point if we need to treat her ADD and Tourettes there are medications like clonidine that can help with tics and ADD. Sometimes a tic disorder can appear while on ADHD meds so it will be interesting to see if your child's tics go away once the meds are stopped.

This is a bit off topic but wondering if you have all ruled out PANDAS( nimh.nih.gov/health/publica... My son did not have tics but his mental illnesses came after getting sick and we at least did the strep test and then the antibiotics months after he had the strep. I am not sure it helped us but we have at least crossed out this possibility. Note that for PANDAS, the psychiatrist said to ask the pediatrician and vice versa. I eventually got the pediatrician to order the test and when the strep was positive (months after my son was sick), the pediatrician prescribed the antibiotics.

BVBV profile image
BVBV in reply to BlueCherries

This really interests me- my son had strep throat a lot when he was little, and was even hospitalized after multiple office visits failed to provide a positive test. He also had stage 2 Lyme disease as well. Did your son test positive while acting normal or sick?

BlueCherries profile image
BlueCherries in reply to BVBV

My son tested positive to strep 3 months after he was sick with severe cough. First, he had severe cough that he missed 1 week of school and after that week, he got mentally sick and we had to take him to the hospital where he was diagnosed with ADHD and depression. And only after personal research we stumbled upon PANDAS and had to convince both pedia and psychiatrist to test for strep.

You may also like...